Topiramate (TMP) is a broad-spectrum anticonvulsant drug used to treat a wide variety of seizure disorders, for migraine prophylaxis, and for many other indications. An important side effect of TMP is metabolic acidosis, which is mediated by renal tubular defects. TMP inhibits carbonic anhydrase, an enzyme that is necessary for acid handling in the proximal renal tubule. Patients can present with asymptomatic serum electrolyte derangements, acute change in mental status, hyperventilation, cardiac arrhythmias, or other sequelae of metabolic acidosis and associated respiratory compensation. If taken chronically, TMP can cause renal stone formation, bone mineralization defects, and several other effects secondary to changes in serum and urine pH and electrolytes. There is no well-studied way to prevent metabolic acidosis in patients taking TMP, but physicians should be vigilant when prescribing this drug to patients with the history of renal diseases and other comorbidities, and aware of this potential etiology of metabolic acidosis. We present a literature review of the underlying mechanisms involved in the development of renal tubular acidosis secondary to TMP and its clinical consequences.
Shruti Gupta, Jennifer J. Gao, Michael Emmett & Andrew Z. Fenves (2017) Topiramate and metabolic acidosis: an evolving story, Hospital Practice, 45:5, 192-195, DOI: 10.1080/21548331.2017.1370969
Topiramate is an anticonvulsant that is being increasingly used for a number of different off-label indications. Its inhibition of carbonic anhydrase isoenzymes can lead to metabolic acidosis, elevated urine pH, reduced urine citrate, and hypercalciuria, thereby creating a milieu that is ripe for calcium phosphate stone formation. In this review, we describe a case of topiramate-induced metabolic acidosis. We review the frequency of metabolic acidosis among children and adults, as well as the mechanism of hyperchloremic metabolic acidosis and renal tubular acidosis in topiramate users. Finally, we describe the long-term effects of topiramate-induced metabolic acidosis, including nephrolithiasis, nephrocalcinosis, and bone degradation. Patients who are prescribed topiramate should be carefully monitored for metabolic derangements, and they may benefit from alkali supplementation, or in extreme cases, discontinuation of the drug altogether.